Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS Gaylord, MI

June 9, 2020Crawford County, Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 9, 2020, 10:00 PM EDT for Crawford County, Roscommon County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2020, 10:00 PM EDT (02:00 UTC)
Expired
Jun 9, 2020, 10:30 PM EDT
In force
30 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Crawford County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 58 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 2.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WUUS53 KAPX 100200
SVRAPX
MIC039-143-100230-
/O.NEW.KAPX.SV.W.0015.200610T0200Z-200610T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1000 PM EDT Tue Jun 9 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southern Crawford County in northern Michigan...
  Central Roscommon County in northern Michigan...

* Until 1030 PM EDT.

* At 959 PM EDT, Doppler radar indicated a severe thunderstorm
  capable of producing damaging winds in excess of 60 mph. This storm
  was located near Lake St. Helen, or near Prudenville, and moving
  north at 50 mph. Penny size hail may also accompany the damaging
  winds.

* Locations impacted include...
  Grayling, Roscommon, Prudenville, St. Helen, Roscommon County
  Airport, South Branch Township, Higgins Lake, Nester Township,
  North Higgins Lake, Lake St. Helen, Twin Lakes Area and South
  Higgins Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4422 8438 4418 8463 4468 8483 4472 8439
TIME...MOT...LOC 0159Z 169DEG 45KT 4429 8453 

$$

MLR
2 follow-up statements
193 
WWUS53 KAPX 100216
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1016 PM EDT Tue Jun 9 2020

MIC039-143-100230-
/O.CON.KAPX.SV.W.0015.000000T0000Z-200610T0230Z/
Crawford MI-Roscommon MI-
1016 PM EDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR SOUTHERN CRAWFORD AND NORTHEASTERN ROSCOMMON COUNTIES...

At 1015 PM EDT, a severe thunderstorm was located over Roscommon,
moving north at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grayling, Roscommon, Prudenville, St. Helen, Roscommon County
Airport, South Branch Township, Higgins Lake, North Higgins Lake,
Lake St. Helen and South Higgins Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4435 8438 4430 8467 4468 8483 4472 8439
TIME...MOT...LOC 0215Z 169DEG 45KT 4449 8458 

HAIL...0.75IN
WIND...60MPH
 
$$

MLR
822 
WWUS53 KAPX 100230
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1030 PM EDT Tue Jun 9 2020

MIC039-143-100240-
/O.EXP.KAPX.SV.W.0015.000000T0000Z-200610T0230Z/
Crawford MI-Roscommon MI-
1030 PM EDT Tue Jun 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD AND
NORTHEASTERN ROSCOMMON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4435 8438 4430 8467 4468 8483 4472 8439
TIME...MOT...LOC 0230Z 169DEG 45KT 4465 8462 

$$

MLR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:31 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 9, 9:31 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
931 PM EDT Tue Jun 9 2020

.UPDATE...
Issued at 931 PM EDT Tue Jun 9 2020

Low pressure centered associated with the remnants of Cristobal is
moving into Wisconsin late this evening. Several bands of showers
and embedded thunderstorms continue to lift thru mainly western
areas of Lower Michigan. Associated warm front has reached into
SW Lower Michigan...generally marking the boundary between a very
moist "tropical" airmass to the south with dwpts in the low to
mid 70s and a drier airmass still in place north of the warm front
with dwpts still mainly in the 50s. SPC mesoanalysis shows a
pronounced instability axis poking into SW Lower Michigan along
the warm front...with MUCAPES around 1000 J/kg and LI's around
-4 attm. Most recent anaylsis has actually show some minor
 diminish in instability over the past hour or so...likely due to
 sunset. Latest near term models do continue to show this
 instability axis will lift into our CWA overnight...boosting
 MUCAPES to 1000-1500 J/kg late tonight. While diurnal instabilty
 will continue to wane...instability associated with this system
 should gradually increase overnight. This will certainly maintain
 our chances for thunder overnight. Given synoptically strong and
 further strengthening wind fields and strong shear...cannot rule
 out the chance of a few strong to marginally severe storms
 overnight as this warm front lifts thru our CWA. Have made some
 minor adjustment to POPS for better reflect radar trends.

&&

.NEAR TERM...(Through Wednesday)
Issued at 345 PM EDT Tue Jun 9 2020

...Heavy rain and wind and perhaps severe weather...

High impact weather potential: High.

TD Cristobal is a 993mb surface low near the IL/IA/MO border. The
most widespread precip presently is in the nw quadrant of the
system. With the low progged to track across central upper MI Wed
morning, we are clear of that. But we will get widespread showers
tonight anyway; bands of showers and a few embedded t-storms across
parts of IL/IN/KY will lift northward. That exits early Wed, with
a lull. But an ejecting, negatively tilted upper trof will kick
into MI in the afternoon, pushing a cold front in and likely
igniting additional deep convection. Precip, thunder, and synoptic
winds are all serious concerns.

Models have been tending to slow precip onset tonight, but have
stabilized with arrival in far southern sections expected toward
9-10pm. Diurnal heating will be waning, and does not offer a
substantial source of Cape as the night proceeds. Our incoming
shot of a tropical airmass is deeply warm and moist, with
unimpressive lapse rates. MuCape values will generally hover
around a few hundred j/kg across most of northern MI tonight, with
somewhat higher values (500-750j/kg) reaching central lower MI
overnight. This will support showers and some embedded thunder,
with thunder coverage highest south of M-72. We are in the right
part of the system (right front quad) for svr wx, including
tornadoes. Shear will become very, very impressive; 0-1km shear
vectors are in the 40-50kt range overnight. But we will be
fighting a tendency for storms to be elevated, over a BL
slightly stabilized by precip and diurnal processes. We will
definitely have potential for some mini-supercell storm structures
tonight, but actually generating svr wx from them will be
difficult. A marginal risk for svr only just clips far southern
sections, and note that the system as a whole generated no
tornadoes at all yesterday or last night. Marginal svr wording
will be maintained, but nothing more is warranted.

Heavy rain is a bigger threat tonight. PWAT values will briefly
exceed 2.0 inches for a time tonight, in a tropical airmass that
will be very rain-efficient. A key though is that this airmass is
only present for 4-6 hours in any one place. That will keep
rainfall amounts from running wild. QPF totals tonight of
0.50-1.00" are progged in most of the area. Some of hi-res CAMs
are tossing some banded precip and training into se portions of
the forecast area; the one spot in the forecast that does not want
it (along with perhaps TVC). Even so, some of the model-progged
QPF down by Gladwin and W Branch looks overdone. Have increased
QPF there to 1.00-1.50", which should keep them short of major
problems, at least for now. This is something we will be watching
closely, though.

Relative lull in precip Wed morning, with showers lingering at 8
am in eastern upper MI, and perhaps in se sections of the
forecast area. All areas will dry out further by midday, as partly
sunny skies develop. That will go to work on an already warm
airmass, producing highs from the upper 70s to upper 80s.
Wednesday will be much more humid than today was, with dew points
in the mid 60s to even lower 70s. Though we will initially still
be warm aloft, the arrival of the ejecting shortwave will erode
the cap and steepen lapse rates. MlCape values will be more
impressive in se lower MI, but we could still see 1-1.5k j/kg in n
central and ne lower MI by afternoon. Showers and storms should
redevelop in the afternoon and early evening. With 0-6km bulk
shear values of 40-50kt, a wide range of potential svr wx is at
least a possibility. That risk is greatest near and south of a
line from HTL to APN.

Se winds will continue to increase tonight, while eventually
veering s and sw into Wed morning. Surface winds will relax
greatly by early afternoon Wed, as the pressure gradient relaxes
for a bit behind the departing low. Momentum transfer to the
surface will be hindered by a slightly stable surface layer, but
it will still become quite windy in spots, especially near Lake
MI. There is also some potential for some sneaky gustiness Wed
morning, for anyplace that breaks out into some sunshine sooner
than expected. For now, will be adding Emmet Co to the wind
advisory, with gusts to near 45 mph possible at PLN and other
parts of central/northern Emmet Co.

The winds introduce some other concerns. Wed will feature a high
swim on many of our beaches, especially on Lake MI. And lakeshore
flooding will also be a concern, though the rather short duration
of better winds/waves overnight into Wed morning will help.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 253 PM EDT Tue Jun 9 2020

High Impact Weather Potential: Lingering wind/thunder/severe
chances, then cooler temps behind.

Pattern Synopsis:

An impressive negatively-tilted shortwave will be moving across the
Great Lakes at the start of the period as an associated cyclone
centered over northern Lake Michigan/eastern upper peninsula will
continue to move NE towards Hudson Bay and strengthen underneath
strong forcing aloft. Broad troughing looks to encompass much of
southeastern Canada/northern Great Lakes heading into the weekend.
At the surface, high pressure will begin to build across southern
Canada under NW flow on the backside of aforementioned troughing.

Forecast/Details:

Ongoing storms -- some potentially severe -- are expected at the
start of the period. By 8PM ET Wednesday, any remaining
thunder/severe threat is expected to be confined to NE lower MI and
will quickly diminish after sunset. Thus, the main details of
threats associated with these storms is included in the near term
period. For completeness however, MLCAPE near 1,000 J/kg is expected
ahead of the cold front quickly advancing eastward across the area.
While nearly unidirectional wind profiles will be present, strong
low-level shear (20+ kts 0-1 km shear) will be in place, as well as
the chance for some backed surface winds influenced from both
Saginaw Bay/Lake Huron and isallobaric effects from the deepening
cyclone to the NW. Expected convective mode Wednesday would more
linear in nature given cold pool interactions, but some
embedded/semi-discrete supercells cannot be ruled out. This would
give the threat for an isolated tornado: otherwise, damaging winds,
hail, and lightning would be the main threats associated with any
strong storms Wednesday night.

Additionally, gusty winds will likely linger across the Great Lakes
through Thursday afternoon. Some gusts of 25-30+ mph are possible,
especially over the nearshore waters. Rain showers are also expected
to continue into Thursday as this system departs to the east. Most
of this rain should be confined to eastern upper and the Tip of the
Mitt. Prolonged W/NW winds through Friday will funnel seasonably
cool, dry air into the region. Highs in the upper 60s and low 70s
are expected Thursday before dropping even further the following
day. High temps for most on Friday look to only be in the upper 50s
and low 60s. With a NW wind, Friday could feel much more like
mid-October than mid-June.

.LONG TERM...(Friday night through Tuesday)
Issued at 253 PM EDT Tue Jun 9 2020

High Impact Weather Potential: Low

Troughing anticipated to move inland from the Pacific should amplify
ridging across the northern Great Plains and troughing across the NE
CONUS into early next week. High pressure will continue to build
south of Hudson Bay underneath continued subsidence aloft provided
at the ridge/trough inflection point. This high pressure settling
overhead is expected to bring light winds with a mostly northerly
component, enabling the formation of lake breezes and helping to
keep temperatures cooler over the weekend. High temps are expected
to be in the mid 60s on Saturday and low 70s on Sunday for those
across northern MI. Highs should continue to warm up, reaching
closer to 80 by the middle of next week. This cooler, dryer air in
place will keep rain chances low over the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 739 PM EDT Tue Jun 9 2020

Remnants of Cristobal will continue to lift northward thru the
Upper Midwest and the Western Great Lakes region tonight. Showers
and thunderstorms will develop across all of Northern Lower
Michigan this evening and will continue to impact our region thru
the overnight hours. Conditions will deteriorate to MVFR as this
precip develops. LLWS will also develop overnight as both surface
winds and winds aloft rapidly strengthen as the low center lifts
thru Wisconsin. SE surface winds at 10 to 20 kts this evening will
strengthen to 20 to 30 kts with gusts to 40 kts late tonight into
Wednesday.

&&

.MARINE...
Issued at 253 PM EDT Tue Jun 9 2020

As TD Cristobal moves ne across WI and upper MI thru Wed morning,
se winds will increase tonight, eventually veering sw Wed morning.
After a relative lull in winds Wednesday afternoon, westerly winds
will increase again Wed night and Thu behind the departing low. A
variety of marine headlines is already up; main determination to
be made shortly is whether the gale watch on Lake Huron will be
replaced by a warning or a small craft advisory.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKESHORE FLOOD ADVISORY from 3 AM to 2 PM EDT Wednesday for
     MIZ016-020-025-031-088-095-096-098-099.
     WIND ADVISORY until 10 AM EDT Wednesday for MIZ020-025-031.
     WIND ADVISORY from 4 AM to noon EDT Wednesday for MIZ016-095.
LH...GALE WARNING until 2 AM EDT Thursday for LHZ345.
     SMALL CRAFT ADVISORY until 2 AM EDT Thursday for LHZ346>349.
LM...GALE WARNING until 2 AM EDT Thursday for LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY from 1 AM to 8 PM EDT Wednesday for LSZ322.
     GALE WARNING until 2 AM EDT Thursday for LSZ321.
&&

UPDATE...MR
NEAR TERM...JZ
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Jun 9, 9:37 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
937 PM EDT Tue Jun 9 2020

MIZ016>018-020>036-041-042-086>088-095>099-101200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
937 PM EDT Tue Jun 9 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Overnight.

Thunderstorms are possible tonight, mainly after 10 pm. There is
a marginal risk for severe thunderstorms, primarily near and south
of the M-55 corridor. Damaging winds and isolated tornadoes are
the primary threats. In addition, heavy rainfall will occur at
times tonight. Rainfall amounts will exceed an inch in spots,
with the highest amounts expected near Gladwin, West Branch,
Standish, and Oscoda.

Very gusty winds will also expected later tonight into Wednesday,
particularly near Lake Michigan. This may lead to lakeshore
flooding, beach erosion and a high swim risk along parts of the
Lake Michigan shoreline, along with the Lake Huron coastline of
eastern upper Michigan. Please see the latest wind advisory and
lakeshore flood advisory for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very gusty winds will also expected Wednesday morning,
particularly near Lake Michigan. This may lead to lakeshore
flooding, beach erosion and a high swim risk along parts of the
Lake Michigan shoreline, along with the Lake Huron coastline of
eastern upper Michigan. Gusty winds will continue at times across
the area into Thursday. Please see the latest wind advisory and
lakeshore flood advisory for details.

There is a slight risk of severe thunderstorms across portions of
north central and northeast lower Michigan Wednesday afternoon
and evening. Damaging winds, large hail and isolated tornadoes are
all possible. In addition, any thunderstorms that do develop will
be capable of producing locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
937 PM EDT Tue Jun 9 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Overnight.

Thunderstorms with locally heavy rain and gusty winds are
expected across all nearshore areas tonight.

Gale force winds are expected on Lake Michigan, Whitefish Bay,
and the Straits of Mackinac tonight into Wednesday. Please see
the latest gale warnings and marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional strong to severe thunderstorms producing damaging winds
and heavy rain are possible across portions of Lake Huron
Wednesday afternoon into Wednesday evening.

Gale force winds are expected through Wednesday on Lake Michigan,
Whitefish Bay, and the Straits of Mackinac. See the latest gale
watches, warnings and marine forecasts for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:11 PM EDTBeach Hazards StatementAPXAlcona, Alpena, Benzie, Charlevoix, Cheboygan, Chippewa and 6 more40 hr
Jun 10, 1:33 AM EDTSpecial Marine WarningAPX27 min
Jun 10, 1:42 PM EDTSpecial Marine WarningAPX93 min
Jun 10, 1:44 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco31 min
Jun 10, 2:16 PM EDTSevere Thunderstorm WarningAPXIosco29 min
Jun 10, 2:28 PM EDTSpecial Marine WarningAPX67 min
Jun 10, 3:16 PM EDTSpecial Marine WarningAPX44 min
Jun 10, 5:42 PM EDTSpecial Weather StatementAPXBenzie, Grand Traverse, Manistee, Wexford33 min
Jun 10, 6:23 PM EDTSpecial Weather StatementAPXGrand Traverse37 min
Jun 10, 7:02 PM EDTFlash Flood WarningAPXGrand Traverse, Leelanau90 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.